Published online Mar 6, 2019. doi: 10.12998/wjcc.v7.i5.616
Peer-review started: December 20, 2018
First decision: January 5, 2019
Revised: January 12, 2019
Accepted: January 29, 2019
Article in press: January 29, 2019
Published online: March 6, 2019
Squamous cell carcinoma of head and neck (SCCHN) is the fifth most common cancer worldwide. Inhibition of epidermal growth factor receptor signaling has been shown to be a critical component of therapeutic option. Herein, we report a case of durable complete response to erlotinib.
An 81-year-old Caucasian male who presented with metastatic poorly differentiated squamous cell carcinoma of right cervical lymph nodes (levels 2 and 3). Imaging studies including (18)F-fluorodeoxyglucose positron emission tomography/computed tomography (CT) and contrast-enhanced CT scan of neck and chest did not reveal any other disease elsewhere. Panendoscopic examination with random biopsy did not reveal malignant lesion in nasopharynx, oropharynx, and larynx. He underwent modified neck dissection and postoperative radiation. Within 2 mo after completion of radiation, he developed local recurrence at right neck, which was surgically removed. Two mo after the salvage surgery, he developed a second recurrence at right neck. Due to suboptimal performance status and his preference, he started erlotinib treatment. He achieved partial response after first 2 mo of erlotinib treatment, then complete response after total 6 mo of erlotinib treatment. He developed sever skin rash and diarrhea including Clostridium difficile infection during the course of erlotinib treatment requiring dose reduction and eventual discontinuation. He remained in complete remission for more than two years after discontinuation of erlotinib.
We report a case of metastatic SCCHN achieving durable complete response from erlotinib. Patient experienced skin rash and diarrhea toxicities which were likely predictors of his treatment response.
Core tip: We present a patient with recurrent/metastatic squamous cell carcinoma of head and neck who had durable complete response after completion of 6-mo erlotinib treatment. Patient experienced severe skin rash and diarrhea toxicities from erlotinib. The severity of these adverse effects has been shown to be predictors of treatment response from inhibitors of epidermal growth factor receptor.